Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 164, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 28, 2014, 2:50 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2014, 2:50 PM CDT (19:50 UTC)
- Expired
- Jun 28, 2014, 3:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bourbon County, KS, Crawford County, KS
The radar
The Pleasant Hill radar (KEAX), 137 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 3:10 PM CDT | TSTM WND DMG | Uniontown, KS | PUBLIC REPORT OF 4 TO 5 INCH LIMBS DOWN |
| Jun 28, 3:16 PM CDT | TSTM WND GST 50 | Hepler, KS | HEPLER FIRE DEPARTMENT ESTIMATES 50 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:34 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1173 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
672
WUUS53 KSGF 281950
SVRSGF
KSC011-037-282045-
/O.NEW.KSGF.SV.W.0164.140628T1950Z-140628T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT SAT JUN 28 2014
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOURBON COUNTY IN SOUTHEAST KANSAS...
CRAWFORD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 345 PM CDT
* AT 245 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 14 MILES NORTHWEST OF BRONSON TO 11 MILES NORTHWEST
OF WALNUT TO 7 MILES SOUTHWEST OF WALNUT TO 15 MILES WEST OF
MCCUNE...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ARCADIA...ARMA...BRONSON...ENGLEVALE...FORT SCOTT...FRONTENAC...
FULTON...GIRARD...HEPLER...MCCUNE...MULBERRY...REDFIELD...UNIONTOWN
AND WALNUT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3804 9509 3804 9462 3745 9461 3734 9489
3734 9508 3758 9510
TIME...MOT...LOC 1949Z 225DEG 40KT 3808 9521 3775 9518
3758 9515 3735 9525
HAIL...<.75IN
WIND...60MPH
$$
WISE2 follow-up statements
413
WWUS53 KSGF 282019
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT SAT JUN 28 2014
KSC011-037-282045-
/O.CON.KSGF.SV.W.0164.000000T0000Z-140628T2045Z/
BOURBON KS-CRAWFORD KS-
319 PM CDT SAT JUN 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD AND
BOURBON COUNTIES UNTIL 345 PM CDT...
AT 316 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES NORTHWEST OF FULTON TO REDFIELD TO 6 MILES
WEST OF ENGLEVALE TO 7 MILES SOUTH OF GIRARD...AND MOVING NORTHEAST
AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. 50 MPH WINDS WERE REPORTED IN THE CITY
HEPLER.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ARCADIA...ARMA...BEULAH...BRAZILTON...CROWEBURG...DEVON...
ENGLEVALE...FARLINGTON...FORT SCOTT...FRANKLIN...FRONTENAC...
FULTON...GARLAND...GIRARD...GREENBUSH...HAMMOND...HARDING...HEPLER...
HIATTVILLE...LONE OAK...MAPLETON...MARMATON...MCCUNE...MULBERRY...
PAWNEE STATION...PETERSBURG...POLK...REDFIELD...RINGO...UNIONTOWN...
XENIA AND YALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3743 9504 3805 9506 3804 9462 3745 9462
3735 9488 3734 9499 3734 9508
TIME...MOT...LOC 2018Z 241DEG 36KT 3810 9488 3782 9488
3762 9482 3743 9484
HAIL...<.75IN
WIND...60MPH
$$
WISE379
WWUS53 KSGF 282037
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 PM CDT SAT JUN 28 2014
KSC011-037-282047-
/O.EXP.KSGF.SV.W.0164.000000T0000Z-140628T2045Z/
BOURBON KS-CRAWFORD KS-
337 PM CDT SAT JUN 28 2014
...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD AND BOURBON COUNTIES
WILL EXPIRE AT 345 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3743 9504 3805 9506 3804 9462 3745 9462
3735 9488 3734 9499 3734 9508
TIME...MOT...LOC 2037Z 300DEG 37KT 3801 9466 3773 9466
3752 9463 3731 9474
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:31 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 28, 12:31 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1231 PM CDT Sat Jun 28 2014 .SHORT TERM...(Today and Tonight) We're gearing up for an active day across southeast Kansas and the Missouri Ozarks. An unseasonably strong belt of westerlies is approaching the region from Kansas today, associated with a negatively tilted shortwave trough. This feature has triggered a complex of storms across central Kansas. We think this forcing will shift into the Ozarks Region during peak heating this afternoon, allowing for organized thunderstorms, especially given the modest increases in deep layer shear. Storms should be most intense late this afternoon and into the evening hours, as a 30 to 35 knot low level jet develops. In response, there should be an increase in helicity values just prior to sunset and after. With this in mind, we will introduce a limited risk for a tornado or two. However, there is a much greater risk for damaging wind gusts and large hail. As far as timing and coverage of thunderstorms are concerned, we followed a blend between NSSL's 4km and the HiRes ARW. .LONG TERM...(Sunday through Friday) Residual rain chances on Sunday will be better in the eastern Ozarks as shortwave energy slowly exits to the east of this region. Otherwise most other locations should be dry on Sunday with highs warming into the mid and upper 80s. Hot and dry conditions should persist into Monday as well. However, a cold front will approach the Ozarks from the northwest Monday night, and become a focus for another round of showers and thunderstorms. This frontal boundary will stall over northern Arkansas, taking the the better rain chances over far southern Missouri headed into Tuesday and Tuesday night. Both the ECMWF and GFS wash this boundary out, and suggests a strengthening in the summertime ridge over much of the nations mid section. This will set the stage for some true summertime weather from Tuesday and into the 4th of July weekend, with highs in the 90s and lows in the 70s && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1200 PM CDT SAT JUN 28 2014 Strong high pressure over the southeastern United States is continuing to pump a warm and moist southerly flow of Gulf air northward over the area. An upper level disturbance approaching from the west will bring the chance of showers and thunderstorms to the area this afternoon and tonight. Expect a low stratus deck to form over the area later tonight as the atmosphere will be very moist at the lower levels and a nocturnal inversion will be in place. Included low level wind shear in the TAFS at all three locations later tonight as a low level southwesterly jet sets up. Low level stratus deck should dissipate by mid to late morning as daytime heating begins to set up. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Cramer LONG TERM...Cramer AVIATION...Colucci
Hazardous weather outlook, Jun 28, 12:32 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1232 PM CDT SAT JUN 28 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291745- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1232 PM CDT SAT JUN 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO TRACK NORTHEAST ACROSS THE AREA THIS AFTERNOON. THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. ADDITIONAL THUNDERSTORMS WILL TRACK EAST INTO EXTREME SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI DURING THE MID AFTERNOON HOURS THEN EAST ACROSS THE REST OF THE REGION LATE THIS AFTERNOON INTO THIS EVENING. THERE WILL BE A RISK FOR DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WITH ANY LINES OF STORMS WHICH TRACK TO THE NORTHEAST WITH THIS ACTIVITY. THERE IS ALSO A LIMITED RISK FOR A BRIEF TORNADO OR TWO DURING THE LATE AFTERNOON AND EVENING HOURS ALSO IN ANY LINE SEGMENT SURGING TO THE NORTHEAST. REGARDLESS OF THE SEVERE POTENTIAL...THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE AREA WILL PRODUCE CLOUD TO GROUND LIGHTNING STRIKES AND BRIEF HEAVY DOWN POURS AND WILL HAVE AN IMPACT ON OUTDOOR ACTIVITIES. THE OZARKS AIRMASS HAS A HIGH CONTENT OF MOISTURE. THEREFORE... LOCALIZED FLOODING WILL ALSO BE POSSIBLE...MAINLY TONIGHT ACROSS SOUTHERN MISSOURI. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO OCCUR LATE MONDAY THROUGH WEDNESDAY. HEAT INDICES WILL CLIMB INTO THE MIDDLE 90S TO NEAR THE 100 DEGREE MARK EACH AFTERNOON FROM SUNDAY TO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED DURING THE MID TO LATE AFTERNOON HOURS WEST OF INTERSTATE 49 THEN LATE THIS AFTERNOON INTO THIS EVENING EAST OF INTERSTATE 49. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WFO SGF
In the hours before
Special weather statement, Jun 28, 2:35 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT SAT JUN 28 2014
KSZ073-097-101-282030-
BOURBON KS-CHEROKEE KS-CRAWFORD KS-
235 PM CDT SAT JUN 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...CHEROKEE AND CRAWFORD
COUNTIES UNTIL 330 PM CDT...
AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTHWEST
OF BRONSON TO 12 MILES WEST OF BRONSON TO 24 MILES WEST OF
FAULKNER...MOVING NORTHEAST AT 40 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...BRONSON...CARONA...
CHEROKEE...COLUMBUS...ENGLEVALE...FORT SCOTT...FRONTENAC...FULTON...
GIRARD...HEPLER...MCCUNE...MULBERRY...PITTSBURG...REDFIELD...
SCAMMON...UNIONTOWN...WALNUT...WEIR AND WEST MINERAL.
PEOPLE IN BOURBON...CHEROKEE AND CRAWFORD COUNTIES...INCLUDING
BRONSON...WALNUT...UNIONTOWN...HEPLER...MCCUNE...REDFIELD...
COLUMBUS...WEST MINERAL...CARONA...GIRARD...FULTON...SCAMMON...FORT
SCOTT...CHEROKEE...WEIR...ENGLEVALE...ARMA...PITTSBURG...FRONTENAC
AND ARCADIA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3804 9508 3804 9462 3797 9462 3712 9462
3699 9501 3700 9507 3758 9510
TIME...MOT...LOC 1935Z 238DEG 39KT 3813 9543 3786 9524
3705 9540
WISEThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:35 PM CDT | Special Weather Statement | SGF | Bourbon, Cherokee, Crawford | 55 min |
| Jun 28, 3:40 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.